Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Topeka, KS

August 14, 2006Pottawatomie County, Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 14, 2006, 4:17 AM CDT for Pottawatomie County, Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2006, 4:17 AM CDT (09:17 UTC)
Expired
Aug 14, 2006, 7:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:57 AM CDTFLASH FLOODTopeka, KSFLORENCE AND GOLDEN BEING BARRICADED DUE TO HIGH WATER. TRAFFIC ALSO BEING DIVERTED AT 29TH AND VAN BUREN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 140920
FFWTOP
KSC149-177-197-141215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 715 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS THAT CONTINUE TO TRACK EAST AT  
  20 MPH OVER THE WARNED AREA. RADAR ESTIMATES AND OBSERVATIONAL DATA
  INDICATE AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN...WITH         
  THUNDERSTORMS EXPECTED FOR THE NEXT HOUR OR TWO.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 168 AND 185.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
      3924 9620

$$
3 follow-up statements
000 
WGUS73 KTOP 140948
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT MON AUG 14 2006

KSC149-177-197-141215-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
446 AM CDT MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHEASTERN WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE
COUNTIES...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. IN EXCESS OF TWO INCHES OF RAIN HAS BEEN REPORTED AND 
ESTIMATED BY RADAR OVER THE LAST HOUR OR TWO. SHOWERS AND 
THUNDERSTORMS COULD PRODUCE ANOTHER ONE INCH OF RAIN OVER THE NEXT 
HOUR BEFORE ENDING.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...ST. MARYS...ROSSVILLE...SILVER LAKE AND WILLARD

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 185.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
      3924 9620

$$
000 
WGUS73 KTOP 141007
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT MON AUG 14 2006

KSC149-177-197-141215-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
505 AM CDT MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHEASTERN WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE
COUNTIES...

AT 458 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN TOPEKA AND ARE CURRENTLY BLOCKING OFF SEVERAL 
INTERSECTIONS WITHIN THE CITY. THE HEAVIER RAIN HAS COME TO AN END 
ACROSS THE WARNED AREA...BUT LIGHT TO MODERATE SHOWERS WILL CONTINUE 
FOR ANOTHER HOUR OR SO.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...ST. MARYS...ROSSVILLE...SILVER LAKE AND WILLARD

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 185.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
      3924 9620

$$
000 
WGUS73 KTOP 141120
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT MON AUG 14 2006

KSC149-177-197-141128-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
618 AM CDT MON AUG 14 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. LIGHT SHOWERS WILL TAPER OFF TO SPRINKLES OVER THE 
NEXT HOUR.

LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
      3924 9620

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:15 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 14, 3:15 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT MON AUG 14 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS SUBTROPICAL MOISTURE PLUME ACROSS THE
NORTHERN FRINGE OF THE UPPER HIGH FROM NEW MEXICO INTO NORTHEAST
KANSAS AND NORTHEASTWARD INTO CENTRAL ILLINOIS THIS MORNING.
PROFILERS AT 500 MB SHOWING A CIRCULATION ACROSS CENTRAL KANSAS AT
07Z WHICH SHOWS UP WELL IN MOISTURE CHANNEL. THIS CIRCULATION...
ALONG WITH ISENTROPIC LIFT...WAS HELPING TO MAINTAIN LOCALLY HEAVY
RAINFALL FROM CENTRAL KANSAS INTO EAST CENTRAL KANSAS EARLY THIS
MORNING. SURFACE/850 MB FRONT EXTENDED FROM SOUTHWEST IOWA TO JUST
SOUTH OF CONCORDIA AT 07Z...PER RADAR AND PROFILERS...WITH AN
OUTFLOW BOUNDARY SOUTH OF THE CWA ACROSS FAR SOUTHEAST KANSAS.

MAIN CHALLENGE WILL BE PLACEMENT OF PRECIPITATION THIS MORNING
ACROSS THE SOUTHERN CWA WITH THE SOUTHWARD PROGRESSION OF THE FRONT
AND THE WAVE MOVING NORTHEAST FROM CENTRAL KANSAS WILL LIKELY NEED
TO INCREASE POPS FOR THE MORNING HOURS ESPECIALLY SOUTH OF
INTERSTATE 35...THEN DECREASE THEM BY EARLY AFTERNOON. THE
PRECIPITATION AND CLOUDS WILL AFFECT HIGHS TODAY WITH COOLEST
READINGS SOUTHEAST OF THE TURNPIKE...GENERALLY HIGHS WILL BE IN THE
LOW TO MID 80S ACROSS THE CWA TODAY.

COOLER TEMPERATURES ARE IN STORE TONIGHT WITH COOLER AND DRIER
AIRMASS MOVING IN. EXPECT LOWS IN THE UPPER 50S NEAR THE NEBRASKA
BORDER WITH LOWER 60S IN EAST CENTRAL KANSAS.

NEXT CONCERN IS FOR TUESDAY NIGHT WITH WARM ADVECTION AND UPSLOPE
FLOW INTO THE WESTERN HIGH PLAINS AND WEST CENTRAL KANSAS. MODELS
DIFFER ON HOW FAR EAST PRECIPITATION MAY DEVELOP TUESDAY NIGHT WITH
THE NAM AND THE CANADIAN MODELS MORE AGGRESSIVE THAN THE GFS. HAVE
TRENDED TOWARD THE GFS SOLUTION AND HAVE TRIMMED POPS WESTWARD TO
LIMIT THEM ACROSS NORTH CENTRAL KANSAS. HAVE ALSO ADJUSTED POPS ON
WEDNESDAY A BIT WESTWARD AS BEST MOISTURE AND WARM ADVECTION WILL BE
ACROSS NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS.

NO CHANGES TO THE EXTENDED THIS MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 13, 8:38 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN AUG 13 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-141100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
838 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE OVERNIGHT
HOURS. SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA DURING
THE MORNING HOURS MONDAY AND FOR AREAS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 MONDAY AFTERNOON.

THUNDERSTORMS CHANCES WILL RETURN TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY. FOR AREAS NORTH OF INTERSTATE 70 THERE WILL BE A SLIGHT
CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY NIGHT...AND
OVER THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ON INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, Aug 14, 2:40 AM CDT, 1 hour 37 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT MON AUG 14 2006

KSZ022-036>038-140830-
GEARY-MORRIS-RILEY-WABAUNSEE-
240 AM CDT MON AUG 14 2006

THROUGH 330 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF RILEY...GEARY...WABAUNSEE AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AS WELL AS
VERY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALTA
VISTA...VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 308 AND 332 COULD ALSO BE AFFECTED.

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.